Alert archive / Colorado / Red Flag Warnings in 2020

Red Flag Warning 10, NWS Goodland, KS

May 22, 2020Greeley County, Wallace County, Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at May 22, 2020, 1:40 PM MDT for Greeley County, Wallace County, Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at May 23, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2020, 1:40 PM MDT (19:40 UTC)
In effect from
May 23, 2020, 12:00 PM MDT
Expired
May 23, 2020, 7:51 PM MDT
In force
8 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Greeley County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 55 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2218 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

218 
WWUS83 KGLD 221940
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
140 PM MDT Fri May 22 2020

...Critical fire weather conditions are expected Saturday
afternoon along and west of the Colorado Kansas border...

.The combination of relative humidity values of 10 to 15 percent
and south winds gusting 25 to 30 mph will produce critical fire
weather conditions. Outdoor burning is highly discouraged. 

COZ253-254-230600-
/O.UPG.KGLD.FW.A.0004.200523T1800Z-200524T0200Z/
/O.NEW.KGLD.FW.W.0010.200523T1800Z-200524T0200Z/
Kit Carson-Cheyenne-
140 PM MDT Fri May 22 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SATURDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 253 AND 
254...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect 
from noon to 8 PM MDT Saturday. The Fire Weather Watch is no 
longer in effect.

* Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson 
  and Fire Weather Zone 254 Cheyenne.

* Timing...Saturday afternoon and early evening.

* Winds...South to southwest 15 to 25 mph with gusts around to
  around 30 mph. 

* Relative Humidity...As low as 10 percent.

* Temperatures...In the mid to upper 80s. 

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ252-KSZ027-041-230600-
/O.NEW.KGLD.FW.W.0010.200523T1800Z-200524T0200Z/
Yuma-Wallace-Greeley-
140 PM MDT Fri May 22 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SATURDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027...041 
AND 252...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect 
from noon to 8 PM MDT Saturday.

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma. In 
  Kansas...Fire Weather Zone 027 Wallace and Fire Weather Zone 
  041 Greeley.

* Timing...Saturday afternoon and early evening. 

* Winds...South 15 to 25 mph with gusts to around 30 mph. 

* Relative Humidity...As low as 12 percent.

* Temperatures...In the mid 80s to around 90. 

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
4 follow-up statements
913 
WWUS83 KGLD 230402
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
1002 PM MDT Fri May 22 2020

...Critical fire weather conditions are expected Saturday
afternoon along and west of the Colorado Kansas border...

.The combination of relative humidity values of 10 to 15 percent
and south winds gusting 25 to 30 mph will produce critical fire
weather conditions. Outdoor burning is highly discouraged.

COZ252>254-KSZ027-041-231800-
/O.CON.KGLD.FW.W.0010.200523T1800Z-200524T0200Z/
Yuma-Kit Carson-Cheyenne-Wallace-Greeley-
1002 PM MDT Fri May 22 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT
SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 027...041...252...253 AND 254...

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma...
  Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 
  Cheyenne. In Kansas...Fire Weather Zone 027 Wallace and Fire 
  Weather Zone 041 Greeley.

* Timing...Saturday afternoon and early evening.

* Winds...South 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 10 percent.

* Temperatures...In the lower 80s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
061 
WWUS83 KGLD 231030
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
430 AM MDT Sat May 23 2020

...Critical fire weather conditions are expected Saturday
afternoon along and west of the Colorado Kansas border...

.The combination of relative humidity values of 10 to 15 percent
and south winds gusting 25 to 30 mph will produce critical fire
weather conditions. Outdoor burning is highly discouraged.

COZ252>254-KSZ027-041-231830-
/O.CON.KGLD.FW.W.0010.200523T1800Z-200524T0200Z/
Yuma-Kit Carson-Cheyenne-Wallace-Greeley-
430 AM MDT Sat May 23 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 027...041...252...253 AND 254...

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma...
  Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 
  Cheyenne. In Kansas...Fire Weather Zone 027 Wallace and Fire 
  Weather Zone 041 Greeley.

* Timing...Saturday afternoon and early evening.

* Winds...South 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 10 percent.

* Temperatures...In the 80s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
960 
WWUS83 KGLD 231746
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
1146 AM MDT Sat May 23 2020

COZ252>254-KSZ027-041-240200-
/O.CON.KGLD.FW.W.0010.200523T1800Z-200524T0200Z/
Yuma-Kit Carson-Cheyenne-Wallace-Greeley-
1146 AM MDT Sat May 23 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
027...041... 252...253 AND 254...

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma...
  Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 
  Cheyenne. In Kansas...Fire Weather Zone 027 Wallace and Fire 
  Weather Zone 041 Greeley.

* Timing...Saturday afternoon and early evening.

* Winds...South 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 11 percent.

* Temperatures...In the lower 80s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
270 
WWUS83 KGLD 240151
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
751 PM MDT Sat May 23 2020

COZ252>254-KSZ027-041-240300-
/O.CAN.KGLD.FW.W.0010.000000T0000Z-200524T0200Z/
Yuma-Kit Carson-Cheyenne-Wallace-Greeley-
751 PM MDT Sat May 23 2020

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 027...041...252...253 AND 254...

The National Weather Service in Goodland has cancelled the Red
Flag Warning.

Relative humidity values will increase above 20 percent this
evening and winds speeds will remain mostly light. The Red Flag
Warning has been cancelled as a result.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at May 22, 1:32 PM MDT, 8 minutes earlier.

Area forecast discussion, May 22, 1:32 PM MDT, 8 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
132 PM MDT Fri May 22 2020

.SHORT TERM...(Today through Saturday night)
Issued at 301 AM MDT Fri May 22 2020

Satellite and 500mb RAP analysis showed an upper wave crossing the
central and southern Plains early this morning as showers and
thunderstorms exited the region to the east-southeast. Meanwhile,
patchy fog developed across portions of the area, mainly north of
I-70, where it is anticipated to continue until shortly after
sunrise. At 3 AM MT, light and variable winds were observed with
temperatures in the 50s.

Cloud cover will decrease from west to east today as a shortwave
continues to push across the High Plains. Chances for showers and
thunderstorms will linger for locations generally east of a McCook
to Hoxie line through the morning and early afternoon as
precipitation wraps around the backside of the exiting disturbance.
With cloud cover persisting over this northeast corner, temperatures
should stay slightly cooler compared to the rest of the region.
Highs will generally range from the mid 70s to low 80s.

Dry weather is anticipated Friday night as a shortwave ridge enters
the area. Some stratus and fog will be possible after midnight, with
temperatures falling into the low 50s.

Low clouds linger into Saturday morning before gradually dissipating
through the day. Lee troughing develops in eastern Colorado as an
upper trough pushes onto the Rockies. Showers and thunderstorms
develop ahead of the disturbance by the late afternoon north of I-70
and persist into the evening hours. Confidence in exactly where
these storms initiate remains low at this time. There is a potential
for a few strong to severe storms east of a line from Yuma to
Tribune, which will be capable of damaging winds and large hail.
Thunderstorm activity should exit to the east Saturday night as
temperatures fall into the upper 40s (west) to low 60s (east).

Additionally, will need to monitor fire weather for the southwestern
half of the region on Saturday afternoon. Relative humidities are
expected to fall as low as 10 to 15 percent for areas west of a line
from Yuma to Leoti. At this point winds look to be marginal, gusting
up to 20 to 30 mph.

.LONG TERM...(Monday night through Friday)
Issued at 132 PM MDT Fri May 22 2020

For the extended, models have a upper-level longwave trough coming
off the Rockies Monday night/Tuesday morning. A cutoff low is
expected to develop in the based of the trough over the southern
OK/northern TX area. While at the same time, zonal flow returns over
the northern Plains. Locally, ridging will build over the area by
Tuesday night/Wednesday morning, north of the cutoff, and remain for
the rest of the period.

On the surface, Expect closer to normal highs on Tuesday (middle
70s), followed by above normal (lower 80s) for the rest of the
extended. Other than some isolated precipitation on Tuesday, expect
dry conditions through the middle of the week until the next system
impacts the region on Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1100 AM MDT Fri May 22 2020

KGLD, vfr conditions expected from taf issuance through about
11z. Winds generally from the east then southeast 10kts or less.
From 12z-16z sub vfr cigs are expected to move into the area from
the southeast with surface winds from the southeast 10kts early
then 15kts by 16z. After 17z vfr conditions are expected to return
with southeast winds gusting near 25kts.

KMCK, vfr conditions expected through the period. An east wind
around 6kts is expected from taf issuance through about 14z then
southeast 11-13kts through 18z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning from noon to 8 PM MDT Saturday for KSZ027-041.

CO...Red Flag Warning from noon to 8 PM MDT Saturday for COZ252>254.

NE...NONE.
&&

SHORT TERM...JBH
LONG TERM...BW
AVIATION...99
Hazardous weather outlook, May 22, 10:30 AM MDT, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1030 AM MDT Fri May 22 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1030 AM MDT Fri May 22 2020 /1130 AM CDT Fri May 22 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Areas of fog will be possible around sunrise Saturday morning along
and west of a line from Yuma to Goodland and Leoti.

A few severe thunderstorms will be possible east of a line from
Yuma Colorado to Tribune Kansas Saturday afternoon and evening.
Large hail and damaging winds will be the main threats.

A Fire Weather Watch is in effect for Cheyenne and Kit Carson
Counties in Colorado for Saturday afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 22, 9:11 AM MDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
911 AM MDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HEAVY RAIN       4 NNE GOVE              39.01N 100.46W
05/22/2020  E1.90 INCH       GOVE               KS   EMERGENCY MNGR

            REPORT WAS FROM THE EM WITH AMOUNTS OF
            RAINFALL FROM THE MAY 21ST, 2020 EVENT.

&&
Local storm report, May 22, 9:12 AM MDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
912 AM MDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     HEAVY RAIN       4 ENE MONUMENT          39.13N 100.94W
05/22/2020  E1.11 INCH       LOGAN              KS   EMERGENCY MNGR

            REPORT WAS FROM THE EM WITH AMOUNTS OF
            RAINFALL FROM THE MAY 21ST, 2020 EVENT.

&&
Local storm report, May 22, 9:14 AM MDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
914 AM MDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HEAVY RAIN       5 NE GRINNELL           39.18N 100.57W
05/22/2020  M1.20 INCH       SHERIDAN           KS   EMERGENCY MNGR

            REPORT WAS FROM THE EM WITH AMOUNTS OF
            RAINFALL FROM THE MAY 21ST, 2020 EVENT.

&&
Local storm report, May 22, 9:16 AM MDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
916 AM MDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HEAVY RAIN       8 SSW CAMPUS            39.02N 100.80W
05/22/2020  M1.20 INCH       GOVE               KS   EMERGENCY MNGR

            REPORT WAS FROM THE EM WITH AMOUNTS OF
            RAINFALL FROM THE MAY 21ST, 2020 EVENT.

&&
Local storm report, May 22, 9:17 AM MDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
917 AM MDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HEAVY RAIN       CAMPUS                  39.12N 100.74W
05/22/2020  M2.00 INCH       GOVE               KS   EMERGENCY MNGR

            REPORT WAS FROM THE EM WITH AMOUNTS OF
            RAINFALL FROM THE MAY 21ST, 2020 EVENT.

&&
Local storm report, May 22, 9:18 AM MDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
918 AM MDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HEAVY RAIN       3 ENE MONUMENT          39.13N 100.95W
05/22/2020  M1.00 INCH       LOGAN              KS   EMERGENCY MNGR

            REPORT WAS FROM THE EM WITH AMOUNTS OF
            RAINFALL FROM THE MAY 21ST, 2020 EVENT.

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:08 PM MDTFlash Flood WarningGLDSheridan, Thomas2 hr
May 21, 6:20 PM MDTSpecial Weather StatementGLDLogan25 min
May 21, 6:27 PM MDTSpecial Weather StatementGLDLogan18 min
May 21, 6:44 PM MDTSpecial Weather StatementGLDThomas16 min
May 21, 6:47 PM MDTSevere Thunderstorm WarningGLDGove, Logan58 min
May 21, 6:55 PM MDTSpecial Weather StatementGLDSheridan20 min
May 21, 7:49 PM MDTSpecial Weather StatementGLDGove26 min
May 21, 8:18 PM MDTSpecial Weather StatementGLDGraham27 min
May 22, 3:29 AM MDTFire Weather WatchGLDCheyenne, Kit Carson10 hr

Nearby

Red Flag Warnings in Colorado, 2020Red Flag Warnings in Kansas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.